Academic Appointments


  • Professor, Mathematics

Administrative Appointments


  • National Science Foundation Postdoctoral Research Fellow, Courant Institute (1981 - 1983)
  • Assistant Professor, Stanford University (1983 - 1985)
  • Associate Professor, Stanford University (1985 - 1992)
  • Professor, Stanford University (1992 - Present)

Honors & Awards


  • 7th highest score on Putnam Mathematics Competition (open to all US and Canadian undergraduates), The Mathematical Association of America (1995)
  • Highest ranking Yale senior in sciences, Yale University (1977)
  • Graduate Fellowship, National Science Foundation (1977)
  • Postdoctoral Fellowship, National Science Foundation (1981-1983)
  • Alfred P. Sloan Fellowship, Alfred P. Sloan Foundation (1985-1986)
  • Presidential Young Investigator Award, National Science Foundation (1986-1991)
  • Bing Teaching Award, Stanford University (1993)
  • Guggenheim Fellowship, Guggenheim Foundation (1999)

Boards, Advisory Committees, Professional Organizations


  • Member, National Science Foundation (1983 - Present)
  • Director of undergraduate studies, Mathematics Department, Stanford University (2005)
  • Math and Computational Sciences advisory board member, Stanford University

Professional Education


  • Ph.D., Princeton University (1982)
  • M.S., Princeton University (1981)
  • B.S./M.S., Yale University (1977)

All Publications


  • Nonfattening of Mean Curvature Flow at Singularities of Mean Convex Type COMMUNICATIONS ON PURE AND APPLIED MATHEMATICS Hershkovits, O., White, B. 2020; 73 (3): 558–80

    View details for DOI 10.1002/cpa.21852

    View details for Web of Science ID 000507507900002

  • A local regularity theorem for mean curvature flow with triple edges JOURNAL FUR DIE REINE UND ANGEWANDTE MATHEMATIK Schulze, F., White, B. 2020; 758: 281–305
  • Sharp entropy bounds for self-shrinkers in mean curvature flow GEOMETRY & TOPOLOGY Hershkovits, O., White, B. 2019; 23 (3): 1611–19
  • On the compactness theorem for embedded minimal surfaces in 3-manifolds with locally bounded area and genus COMMUNICATIONS IN ANALYSIS AND GEOMETRY White, B. 2018; 26 (3): 659–78
  • Helicoidal minimal surfaces of prescribed genus ACTA MATHEMATICA Hoffman, D., Traizet, M., White, B. 2016; 216 (2): 217-323
  • Subsequent singularities in mean-convex mean curvature flow CALCULUS OF VARIATIONS AND PARTIAL DIFFERENTIAL EQUATIONS White, B. 2015; 54 (2): 1457-1468
  • CURVATURES OF EMBEDDED MINIMAL DISKS BLOW UP ON SUBSETS OF C-1 CURVES JOURNAL OF DIFFERENTIAL GEOMETRY White, B. 2015; 100 (2): 389-394
  • PROPERLY EMBEDDED, AREA-MINIMIZING SURFACES IN HYPERBOLIC 3-SPACE JOURNAL OF DIFFERENTIAL GEOMETRY Martin, F., White, B. 2014; 97 (3): 515-544
  • THE ROUND SPHERE MINIMIZES ENTROPY AMONG CLOSED SELF-SHRINKERS JOURNAL OF DIFFERENTIAL GEOMETRY Colding, T. H., Ilmanen, T., Minicozzi, W. P., White, B. 2013; 95 (1): 53-69
  • Topological change in mean convex mean curvature flow INVENTIONES MATHEMATICAE White, B. 2013; 191 (3): 501-525
  • Sequences of embedded minimal disks whose curvatures blow up on a prescribed subset of a line COMMUNICATIONS IN ANALYSIS AND GEOMETRY Hoffman, D., White, B. 2011; 19 (3): 487-502
  • AXIAL MINIMAL SURFACES IN S-2 x R ARE HELICOIDAL JOURNAL OF DIFFERENTIAL GEOMETRY Hoffman, D., White, B. 2011; 87 (3): 515-523
  • The maximum principle for minimal varieties of arbitrary codimension COMMUNICATIONS IN ANALYSIS AND GEOMETRY White, B. 2010; 18 (3): 421-432
  • WHICH AMBIENT SPACES ADMIT ISOPERIMETRIC INEQUALITIES FOR SUBMANIFOLDS? JOURNAL OF DIFFERENTIAL GEOMETRY White, B. 2009; 83 (1): 213-228
  • CURRENTS AND FLAT CHAINS ASSOCIATED TO VARIFOLDS, WITH AN APPLICATION TO MEAN CURVATURE FLOW DUKE MATHEMATICAL JOURNAL White, B. 2009; 148 (1): 41-62
  • The geometry of genus-one helicoids COMMENTARII MATHEMATICI HELVETICI Hoffman, D., White, B. 2009; 84 (3): 547-569
  • Genus-one helicoids from a variational point of view COMMENTARII MATHEMATICI HELVETICI Hoffman, D., White, B. 2008; 83 (4): 767-813
  • ON THE NUMBER OF MINIMAL SURFACES WITH A GIVEN BOUNDARY Conference on Differential Geometry, Mathematical Physics, Mathematics and Society Hoffman, D., White, B. SOC MATHEMATIQUE FRANCE. 2008: 207–24
  • A local regularity theorem for mean curvature flow Annals of Mathematics White, B. 2005; 161: 1487–1519
  • The nature of singularities in mean curvature flow of mean-convex sets Journal of the American Mathematical Society White, B. 2003; 16: 123-138
  • Evolution of curves and surfaces by mean curvature Proceedings of the International Congress of Mathematicians White, B. 2002
  • Embeddedness of minimal surfaces with total boundary curvature at most 4π Annals of Mathematics White, B. 2002; 155: 209–234
  • The size of the singular set in mean curvature flow of mean-convex surfaces Journal of the American Mathematical Society White, B. 2000; 13: 665-695
  • Rectifiability of flat chains Annals of Mathematics White, B. 1999; 150: 165-184
  • The deformation theorem for flat chains Acta Mathematica White, B. 1999; 183: 255-271
  • The mathematics of F. J. Almgren, Jr Journal of Geometric Analysis White, B. 1998; 8: 681-702
  • A new proof of Federer’s structure theorem for k-dimensional sets in Rⁿ Journal of the American Mathematical Society White, B. 1998; 11: 693–701
  • Soap-films bounded by non-closed curves Journal of Geometric Analysis Drachman, J., White, B. 1998; 8: 239–250
  • Classical area minimizing surfaces with real analytic boundaries Acta Mathematica White, B. 1997; 179: 295-305
  • The mathematics of F. J. Almgren, Jr Notices of the AMS - American Mathematical Society White, B. 1997; 44 (10): 1451-1456
  • Stratification of minimal surfaces, mean curvature flows, and harmonic maps Journal fur die Reine und Angewandte Mathematik White, B. 1997; 488: 1-35
  • Existence of least-energy configurations of immiscible fluids Journal of Geometric Analysis White, B. 1996; 6: 151–161
  • Half of enneper’s surface minimizes area Geometric analysis and the calculus of variations for Stefan Hildebrandt White, B. edited by Jost, J. International Press. 1996: 361–368
  • The topology of hypersurfaces moving by mean curvature Communications in analysis and geometry White, B. 1995; 3: 317–333
  • The bridge principle for unstable and for singular minimal surfaces Communications in analysis and geometry White, B. 1994; 2: 513-532
  • Some questions of De Giorgi about mean curvature flow of triply periodic surfaces Motion by Mean Curvature White, B. edited by Buttazzo, B., Visintin, A. de Gruyter. 1994: 210–213
  • A strong minimax property of nondegenerate minimal submanifolds Journal fur die Reine und Angewandte Mathematik White, B. 1994; 457: 203–218
  • The structure of branch points in area minimizing surfaces and in pseudoholomorphic curves Annals of Mathematics Micallef, M., White, B. 1994; 139: 35-85
  • Partial regularity of mean-convex hypersurfaces flowing by mean curvature International Mathematics Research Notice White, B. 1994; 4: 185-192
  • The bridge principle for stable minimal surfaces Calculus of Variations and Partial Differential Equations White, B. 1994; 2: 405-425
  • The Space of Minimal Annuli Bounded by an Extremal Pair of Planar Curves Communications in Analysis and Geometry Meeks, III, W. H., White, B. 1993; 1: 415-437
  • On the topological type of minimal submanifolds Topology White, B. 1992; 31: 445-448
  • Nonunique tangent maps at isolated singularities of harmonic maps Bulletin of the American Mathematical Society White, B. 1992; 26: 125-129
  • The space of minimal submanifolds for varying riemannian metrics Indiana University Mathematics Journal White, B. 1991; 40: 161-200
  • Existence of smooth embedded surfaces of prescribed topological type that minimize parametric even elliptic functionals on three-manifolds Journal of Differential Geometry White, B. 1991; 33: 413-443
  • Minimal Surfaces Bounded by Convex Curves in Parallel Planes Commentarii Mathematici Helvetici Meeks, III, W. H., White, B. 1991; 66: 263-278
  • A rigidity theorem for properly embedded minimal surfaces in R³ Journal of Differential Geometry Choi, H., Meeks, III, W. H., White, B. 1990; 32: 65-76
  • A strong maximum principle for varifolds that are stationary with respect to even parametric elliptic functionals Indiana University Mathematics Journal Solomon, B., White, B. 1989; 38: 683–691
  • A new proof of the compactness theorem for integral currents Commentarii Mathematici Helvetici White, B. 1989; 64: 207–220
  • New applications of mapping degrees to minimal surface theory Journal of Differential Geometry White, B. 1989; 29: 143-162
  • Some Recent Developments in Differential Geometry Mathematical Intelligencer White, B. 1989; 11: 41–47
  • Every three-sphere of positive ricci curvature contains a minimal embedded torus Bulletin (New Series) of the American Mathematical Society White, B. 1989; 21: 71-75
  • The rate of convergence of a harmonic map at a singular point Mathematische Annalen Gulliver, R., White, B. 1989; 283: 539-549
  • Complete surfaces of finite total curvature Journal of Differential Geometry White, B. 1988; 28: 359–360
  • Homotopy classes in sobolev spaces and the existence of energy minimizing maps Acta Mathematica White, B. 1988; 160: 1–17
  • Curvature estimates and compactness theorems in 3-manifolds for surfaces that are stationary for parametric elliptic functionals Inventiones Mathematicae White, B. 1987; 88: 243–256
  • The space of m-dimensional surfaces that are stationary for a parametric elliptic integrand Indiana University Mathematics Journal White, B. 1987; 36: 567–602
  • A regularity theorem for minimizing hypersurfaces modulo p Proceedings of Symposia in Pure Mathematics White, B. 1986; 44: 413–427
  • Infima of energy functionals in homotopy classes of mappings Journal of Differential Geometry White, B. 1986; 23: 127–142
  • Generic regularity of unoriented two-dimensional area minimizing surfaces Annals of Mathematics White, B. 1986; 124: 403
  • Homotopy classes in sobolev spaces and energy minimizing maps Bulletin of the American Mathematical Society White, B. 1985; 13: 166–168
  • Regularity of singular sets in immiscible fluid interfaces and in solutions to other plateau-type problems Proceedings of the Centre for Mathematical Analysis White, B. 1985: 244-249
  • Mappings that minimize area in their homotopy classes Journal of Differential Geometry White, B. 1984; 20: 433–446
  • The least area bounded by multiples of a curve Proceedings from the American Mathematical Society White, B. 1984; 90: 230–232
  • Tangent cones to 2-dimensional area-minimizing integral currents are unique Duke Mathematical Journal White, B. 1983; 50: 143–160
  • Existence of least-area mappings of N-dimensional domains Annals of Mathematics White, B. 1983; 118 : 179–185
  • Regularity of area-minimizing hypersurfaces at boundaries with multiplicity Annals of Mathematics Studies White, B. 1983 ; 103: 293–301
  • The structure of minimizing hypersurfaces mod 4 Inventiones Mathematicae White, B. 1979 ; 53: 45–58